Interferon-alpha treatment of hepatitis D induces tuberculosis exacerbation in an immigrant

Claudia Telesca, Mario Angelico, Paola Piccolo, Lorenzo Nosotti, Aldo Morrone, Chiara Longhi, Marco Carbone, Leonardo Baiocchi

Research output: Contribution to journalArticle

Abstract

This report describes the case of a young Romanian patient who developed a severe exacerbation of pulmonary tuberculosis during interferon-alpha treatment for chronic hepatitis D. While this occurrence underscores that clinical guidelines should be applied with caution in immigrants from underdeveloped countries, due to the possible presence of unrecognized or unreported comorbidity, the mechanisms for an interferon-related exacerbation of pulmonary tuberculosis are also examined. We propose that IFN-induced weight loss and anorexia may have played an important role in promoting clinical manifestations of tuberculosis in our patient.

Original languageEnglish
JournalJournal of Infection
Volume54
Issue number4
DOIs
Publication statusPublished - Apr 2007

Fingerprint

Hepatitis D
Pulmonary Tuberculosis
Interferon-alpha
Chronic Hepatitis D
Tuberculosis
Anorexia
Interferons
Comorbidity
Weight Loss
Guidelines
Therapeutics

Keywords

  • Hepatitis D
  • Interferon
  • Tuberculosis

ASJC Scopus subject areas

  • Applied Microbiology and Biotechnology
  • Microbiology
  • Parasitology
  • Virology
  • Immunology and Allergy
  • Infectious Diseases

Cite this

Telesca, C., Angelico, M., Piccolo, P., Nosotti, L., Morrone, A., Longhi, C., ... Baiocchi, L. (2007). Interferon-alpha treatment of hepatitis D induces tuberculosis exacerbation in an immigrant. Journal of Infection, 54(4). https://doi.org/10.1016/j.jinf.2006.12.009

Interferon-alpha treatment of hepatitis D induces tuberculosis exacerbation in an immigrant. / Telesca, Claudia; Angelico, Mario; Piccolo, Paola; Nosotti, Lorenzo; Morrone, Aldo; Longhi, Chiara; Carbone, Marco; Baiocchi, Leonardo.

In: Journal of Infection, Vol. 54, No. 4, 04.2007.

Research output: Contribution to journalArticle

Telesca, C, Angelico, M, Piccolo, P, Nosotti, L, Morrone, A, Longhi, C, Carbone, M & Baiocchi, L 2007, 'Interferon-alpha treatment of hepatitis D induces tuberculosis exacerbation in an immigrant', Journal of Infection, vol. 54, no. 4. https://doi.org/10.1016/j.jinf.2006.12.009
Telesca, Claudia ; Angelico, Mario ; Piccolo, Paola ; Nosotti, Lorenzo ; Morrone, Aldo ; Longhi, Chiara ; Carbone, Marco ; Baiocchi, Leonardo. / Interferon-alpha treatment of hepatitis D induces tuberculosis exacerbation in an immigrant. In: Journal of Infection. 2007 ; Vol. 54, No. 4.
@article{361768e20b5c4fc9bccac0845770f924,
title = "Interferon-alpha treatment of hepatitis D induces tuberculosis exacerbation in an immigrant",
abstract = "This report describes the case of a young Romanian patient who developed a severe exacerbation of pulmonary tuberculosis during interferon-alpha treatment for chronic hepatitis D. While this occurrence underscores that clinical guidelines should be applied with caution in immigrants from underdeveloped countries, due to the possible presence of unrecognized or unreported comorbidity, the mechanisms for an interferon-related exacerbation of pulmonary tuberculosis are also examined. We propose that IFN-induced weight loss and anorexia may have played an important role in promoting clinical manifestations of tuberculosis in our patient.",
keywords = "Hepatitis D, Interferon, Tuberculosis",
author = "Claudia Telesca and Mario Angelico and Paola Piccolo and Lorenzo Nosotti and Aldo Morrone and Chiara Longhi and Marco Carbone and Leonardo Baiocchi",
year = "2007",
month = "4",
doi = "10.1016/j.jinf.2006.12.009",
language = "English",
volume = "54",
journal = "Journal of Infection",
issn = "0163-4453",
publisher = "W.B. Saunders Ltd",
number = "4",

}

TY - JOUR

T1 - Interferon-alpha treatment of hepatitis D induces tuberculosis exacerbation in an immigrant

AU - Telesca, Claudia

AU - Angelico, Mario

AU - Piccolo, Paola

AU - Nosotti, Lorenzo

AU - Morrone, Aldo

AU - Longhi, Chiara

AU - Carbone, Marco

AU - Baiocchi, Leonardo

PY - 2007/4

Y1 - 2007/4

N2 - This report describes the case of a young Romanian patient who developed a severe exacerbation of pulmonary tuberculosis during interferon-alpha treatment for chronic hepatitis D. While this occurrence underscores that clinical guidelines should be applied with caution in immigrants from underdeveloped countries, due to the possible presence of unrecognized or unreported comorbidity, the mechanisms for an interferon-related exacerbation of pulmonary tuberculosis are also examined. We propose that IFN-induced weight loss and anorexia may have played an important role in promoting clinical manifestations of tuberculosis in our patient.

AB - This report describes the case of a young Romanian patient who developed a severe exacerbation of pulmonary tuberculosis during interferon-alpha treatment for chronic hepatitis D. While this occurrence underscores that clinical guidelines should be applied with caution in immigrants from underdeveloped countries, due to the possible presence of unrecognized or unreported comorbidity, the mechanisms for an interferon-related exacerbation of pulmonary tuberculosis are also examined. We propose that IFN-induced weight loss and anorexia may have played an important role in promoting clinical manifestations of tuberculosis in our patient.

KW - Hepatitis D

KW - Interferon

KW - Tuberculosis

UR - http://www.scopus.com/inward/record.url?scp=33947206161&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33947206161&partnerID=8YFLogxK

U2 - 10.1016/j.jinf.2006.12.009

DO - 10.1016/j.jinf.2006.12.009

M3 - Article

C2 - 17307255

AN - SCOPUS:33947206161

VL - 54

JO - Journal of Infection

JF - Journal of Infection

SN - 0163-4453

IS - 4

ER -